Since 1938, diphenylhydantoin (Dilantin) has been one of the most widely used drugs for the treatment of convulsive disorders. It is highly effective in suppressing convulsions and generally has a very low toxicity.1 The principal toxic manifestations include gingival hyperplasia,2,3 gastrointestinal disorders,4 cutaneous reactions,5,6 and central nervous system disturbances, especially of the cerebellum.7 These manifestations may occur in about 15% of the patients treated.1 Review of the literature and standard pharmacologic texts reveals very few reports of hematologic toxicity, with the exceptions of megaloblastic anemia9-12 and lymphadenopathy sometimes associated with eosinophilia. The latter is thought to be an allergic reaction to the drug.13 The following case represents an incident of fatal agranulocytosis associated with the administration of diphenylhydantoin and chlorothiazide. For reasons which will be stated later, it is felt that diphenylhydantoin was the prime offender.
Report of Case
A 48-year-old white
SLAVIN RG, BROUN GO. Agranulocytosis After Diphenylhydantoin and Chlorothiazide Therapy: A Case Report and Discussion of the Evidence for the Primary Role of Diphenylhydantoin. Arch Intern Med. 1961;108(6):940–944. doi:https://doi.org/10.1001/archinte.1961.03620120124017
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: